New Jersey, 2019

Flash Flooding in New Jersey, July 11, 2019

July 11, 2019 · NWS OKX · 7 events in 3 counties and zones

Showers and thunderstorms developed across the area during the afternoon in response to an approaching warm front. These showers developed within an environment with increasing precipitable water values, resulting in a several hour period of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms developed across the area during the afternoon in response to an approaching warm front. These showers developed within an environment with increasing precipitable water values, resulting in a several hour period of heavy rain. Widespread rainfall totals of 1-2 inches were reported across northeast New Jersey, with several reports of 2.5-3 inches. A CoCoRaHS observer in Oakland, NJ reported 3.46 inches of rain in this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 11, 2:44 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 11, 2:44 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service New York NY
344 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front slowly approaches from the west tonight, and
passes on Friday. High pressure will build into Saturday. A
weak cold front will then move across on Sunday. High pressure
will return for Monday, followed by another weak frontal system
for the mid-week period.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Heavy rain looks to continue over nern NJ into this evening, as
additional rainfall southwest of the area is poised to
overspread the region. This could result in significant rainfall
amounts in this portion of the forecast area.

Elsewhere, precipitable water will increase to close to 2.5
inches this evening. This will allow for torrential rainfall
rates of an inch or more per hour where thunderstorms occur. As
the right rear quadrant of the upper jet comes through this
evening, this should allow for convection to impact all of the
area.

While flooding will remain the primary threat, there is also the
potential for isolated severe, particularly this evening, when
swrn portions of the area get into the higher CAPE airmass and
the threat for wet microbursts increases. Very low chance for a
weak spinup even through the overnight with the hint of a
meso-low perhaps tracking across Long Island.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As the likely convective complex exits Friday morning, the cold
front and upper trough axis will still need to pass. This is
likely to spark isolated to scattered thunderstorms during the
day. Timing may may be impacted by any compensation subsidence
in the area. Bulk shear is relatively weak, at 20-25 kt at 0-6
km in the NAM, but CAPE is decent and DCAPE is huge as dry air
becomes entrained in the mid levels. If these parameters play
out as the NAM suggests, there will be downburst potential with
any thunderstorms.

Dry Friday night with the system out to sea. The NBM was used
for temperatures with a northwest flow likely keep the area from
achieving prime radiational cooling.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Dry and seasonably warm/hot weather is expected through much of the
period. Temperatures should average a few degrees above normal
(especially day time max temps) through the period.

Weak shortwave and associated cold front pass late Saturday night
into Sunday. However, do not expect any shower/tstm activity with
this weak/dry feature.

Heights rise early to mid week next week ahead of the remnants of
tropical cyclone Barry. Southwest to west flow aloft will allow the
moisture from the tropical system to advect into our region, with an
increase in humidity levels and the chances for locally heavy
rainfall as early as Wednesday. Any impacts will largely depend on
the timing of the system, but the progression will need to be
monitored.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms further increase with the approach of a
warm front through this afternoon and evening. Warm front moves
across tonight and cold front moves across Friday. KEWR, KTEB, KSWF
mostly have showers and thunderstorms this afternoon into tonight.
These will move into the rest of city terminals 21-23Z and terminals
to the east thereafter. MVFR to IFR conditions can be expected
within this activity and associated heavy downpours and it will
continue into the first half of this evening. Showers and
thunderstorms are forecast overnight as well but timing is quite
uncertain with these. They will be tapering off west to east early
Friday, with most showers and thunderstorms being east of NYC
terminals.

S winds around 10-15 kt will back around to the SE into this evening
with the approach of the warm front. A few gusts in the 15-20kt
range will also be possible through the rest of the afternoon.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KLGA TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KEWR TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KTEB TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KHPN TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

KISP TAF Comments: Amendments likely to refine timing of showers and
thunderstorms. TSRA could occur 1-3 hrs outside of TEMPO group
timing.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday afternoon...Becoming VFR, iso-sct showers and thunderstorms
east of city terminals ending by late afternoon.
.Friday night through Tuesday...VFR.

&&

.MARINE...
In the near term, tstms tonight could pose a hazard, with gusty
winds, lighting strikes and reduces visibility in torrential
rainfall. Otherwise, winds and seas should remain below SCA
levels through Tue.

&&

.HYDROLOGY...
Locally heavy rainfall can be expected through tonight. Although
basin average amounts of only around an inch are forecast,
locally higher amounts of 3 inches or more are possible.
Rainfall rates exceeding 1 inch per hour are likely at times. A
flood watch remains in effect for NJ and NYC zones.

Potential for locally heavy rainfall and urban, low lying and poor
drainage flooding may increase by the mid to late week as tropical
moisture moves into the region.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flash Flood Watch until 2 AM EDT Friday for NYZ072>075-176-178.
NJ...Flash Flood Watch until 2 AM EDT Friday for NJZ002-004-006-
     103>108.
MARINE...None.

&&
Hazardous weather outlook, Jul 11, 11:50 AM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1250 PM EDT Thu Jul 11 2019

NJZ002-004-006-103>108-NYZ072>075-176-178-121700-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
1250 PM EDT Thu Jul 11 2019

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ005>012-NYZ067>071-078>081-177-179-121700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
1250 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms with an approaching warm front late today
into tonight could produce heavy rain capable of causing localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-121700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1250 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 1:15 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service New York NY
215 PM EDT Thu Jul 11 2019

NJZ004-006-103>106-111845-
Hudson-Eastern Essex-Western Bergen-Western Essex-Eastern
Bergen-Eastern Passaic-
215 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL BERGEN AND ESSEX COUNTIES...

At 214 PM EDT, a strong thunderstorm was located over Bloomfield,
moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Paterson, Passaic, Wayne, Bloomfield, Hackensack, Orange,
Bergenfield, Paramus, Ridgewood, Lyndhurst, Rutherford, Secaucus,
Harrison, Caldwell and Kearny.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4077 7434 4090 7432 4091 7429 4089 7428
      4090 7427 4091 7427 4093 7429 4095 7428
      4100 7428 4101 7427 4102 7427 4103 7426
      4096 7395 4071 7411
TIME...MOT...LOC 1814Z 197DEG 8KT 4081 7420

MD

The radar

The Philadelphia radar (KDIX), 91 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
July 11, 2:44 PM EST to 3:45 PM EST
Where
Essex County, 1.18 mi NNE of Newark to 1.27 mi NNE of Newark
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.745, -74.169

All lanes closed and detoured due to flooding in both directions on NJ-21 (McCarter Highway) in the area of I-280 in Newark.

Flash Flood, Essex

When
July 11, 3:00 PM EST to 3:45 PM EST
Where
Essex County, 0.17 mi NNE of Nutley to 0.2 mi N of Nutley
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.822, -74.149

Brookfield Avenue was flooded at Passaic Avenue in Nutley.

Flash Flood, Bergen

When
July 11, 3:15 PM EST to 3:45 PM EST
Where
Bergen County, 0.93 mi NW of North Arlington to 0.97 mi NW of North Arlington
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.789, -74.143

River Road was closed at Hendel Avenue in North Arlington due to flooding.

Flash Flood, Passaic

When
July 11, 3:32 PM EST to 4:02 PM EST
Where
Passaic County, 0.64 mi N of Clifton to 0.69 mi N of Clifton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.879, -74.151

All lanes closed in both directions due to flooding on US 46 east of CR-628/Piaget Avenue in Lake View.

Flash Flood, Passaic

When
July 11, 4:30 PM EST to 6:10 PM EST
Where
Passaic County, 0.41 mi SW of Pompton Jct to 0.39 mi SW of Pompton Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.996, -74.286

Ramapo Avenue was closed at Whitney Avenue due to flooding in Pompton.

Flash Flood, Passaic

When
July 11, 4:35 PM EST to 6:10 PM EST
Where
Passaic County, 0.31 mi SW of Pompton Jct to 0.29 mi SW of Pompton Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.997, -74.284

Mountain Avenue was closed at Lincoln Avenue due to flooding in Pompton Lakes.

Flash Flood, Bergen

When
July 11, 5:40 PM EST to 6:10 PM EST
Where
Bergen County, 1.11 mi NW of Campgaw to 1.21 mi NW of Campgaw
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.033, -74.192

Pulis Avenue was flooded due to a combination of pond and stream overflow north of Shadow Ridge Road in Franklin Lakes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846921, 846925, 846929, 846932, 846939, 846941, 846944.